Alert archive / West Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 87, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2023, 4:43 PM EDT for Giles County, Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2023, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 3, 2023, 5:28 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Giles County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:53 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 3, 2:53 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 253 PM EDT Mon Jul 3 2023 .SYNOPSIS... The Mid Atlantic states and Carolinas will stay in a persistent summer pattern of humid weather and near normal temperatures this week. After a weak front goes through tonight, Tuesday will have a lower chance of storms. The chance of showers and thunderstorms then increases each day, peaking at the end of the week with the passage of another front. && .NEAR TERM /THROUGH TUESDAY/... As of 240 PM EDT Monday... ...Scattered storms, some severe through this evening, then warm and dry for most of the forecast area for July 4th... Showers and thunderstorms are developing across the area, as our little cap has eroded and more forcing is arriving in the form of a summer cold front. While we currently have a few widely scattered storms across VA and northern NC, there is a more organized line of storms moving through SE WV. Apart from these, a remnant MCV over central NC was helping to fuel stronger storms to our east and southeast. A Severe Thunderstorms Watch has now been issued for areas along and east of the Blue Ridge. The best theta-e values were pooling over eastern VA and NC, and expect the more damaging downburst winds to occur closer to the coast. However, we have temperatures in the 70s and 80s, with dew points in the 70s. The resultant CAPE along with the moisture convergence along the higher terrain and the front will trigger a few strong to severe storms in our area. Most of this activity will diminish after 8 PM. Damaging winds will be the main concern. In addition, PWATs of 1.4" and higher will support heavy rain and the evaporative cooling should increase downdraft winds. Tonight, skies will clear out partly, but expect stratus and fog to develop over the mountains. Lows will range from the low 60s to the low 70s. July 4th looks like we will see a fair amount of cirrus with low rain chances. If anything we could see a few showers across parts of WV and also NC. For most it should be a good night for fireworks. Daytime highs will be in the upper 70s to mid 80s for the mountains, and in the upper 80s/low 90s for the Piedmont. Confidence is high in the near term forecast. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 250 PM EDT Monday... Above normal temperatures and humid conditions with limited chances of showers and storms until Thursday night... As of 100 PM EDT Monday... A shortwave ridge is expected to build over the region during most of this portion of the forecast. This feature will help limit the extent of showers and storms to primarily those formed by daytime heating and/or differential heating. Any that do form will likely dissipate quickly after sunset. This pattern will start to change Thursday night with the approach of a cold front, and an increased likelihood of more organized convection continue into, or forming, during the overnight hours. The farther west in the forecast area one is, the greater this potential will be. Temperatures during this portion of the forecast will average around five degrees above normal. Confidence in this portion of the forecast is moderate to high. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 250 PM EDT Monday... Shower and thunderstorm activity increase again Friday into Monday... While during mid-week we are expecting a bit of a slow down on precipitation chances across the area. The numbers look to ramp up on average across the region Friday through Monday. About the only confident feature during this time period is the arrival of a cold front on Friday across the region. For the weekend through Monday, model guidance is highly variable on first the speed with which the cold front exits the region. Secondly, timing, track, and impacts of additional upstream shortwave troughs and their association showers and storms into Monday is highly variable. However, with this said, for different reasons, the various guidance does keep the area on the wet side for most of this four day period. Perhaps Saturday will be our slow day among the four. Temperatures during this portion of the forecast are still expected to average around five degrees above normal. Confidence in this portion of the forecast moderate for the increases precipitation chances, but on the low side regarding the timing and placement of the showers and storms each day. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 205 PM EDT Monday... TSRA and SHRA continue to develop in a region of moist and unstable air ahead of a weak front. This boundary will track southeast of the area tonight. Am carrying VCTS or even TSRA for most terminals until 00-02Z. Winds are SW turning more westerly behind the front. ROA, LYH, and DAN should scatter out tonight behind the summer cold front. LWB, BLF, and BCB will have a chance for LIFR/IFR/MVFR fog and stratus (more likely) overnight into Tuesday morning. Tuesday looks VFR once the stratus and fog improve by 15Z. Expect west winds of 6-12 kts tomorrow with a few gusts to 20 kts. EXTENDED AVIATION OUTLOOK... Scattered MVFR thunderstorms are possible each afternoon and evening from Wednesday through Saturday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/SH NEAR TERM...SH SHORT TERM...DS LONG TERM...DS AVIATION...SH EQUIPMENT...AMS
Hazardous weather outlook, Jul 3, 2:56 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 256 PM EDT Mon Jul 3 2023 NCZ001-002-018-VAZ013>017-041900- Ashe-Alleghany NC-Watauga-Pulaski-Montgomery-Grayson-Carroll-Floyd- 256 PM EDT Mon Jul 3 2023 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. The primary threat is damaging wind, with a secondary threat of large hail. Intense rainfall rates may result in localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-041900- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 256 PM EDT Mon Jul 3 2023 ...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>012-018>020-WVZ042>044-507-508-041900- Tazewell-Smyth-Bland-Giles-Wythe-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 256 PM EDT Mon Jul 3 2023 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of flash flooding this afternoon and evening. In addition to the flooding threat, any of the stronger thunderstorms may produce gusty wind and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 3, 1:38 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Mon Jul 3 2023
VAZ033-043-044-031815-
Henry VA-Franklin VA-Pittsylvania VA-
138 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of
northwestern Pittsylvania, northeastern Henry and southeastern
Franklin Counties through 215 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sydnorsville, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocky Mount...
Sydnorsville...
Penhook...
Snow Creek...
Southern Smith Mountain Lake...
Sago...
and Western Smith Mountain Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3691 8003 3713 7965 3710 7964 3709 7962
3708 7962 3706 7960 3705 7960 3704 7959
3689 7949 3675 7992
TIME...MOT...LOC 1737Z 240DEG 24KT 3687 7990
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 3, 2:24 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT Mon Jul 3 2023
VAZ044-031900-
Pittsylvania VA-
224 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of
northeastern Pittsylvania County through 300 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsville, or near Gretna, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hurt...
Gretna...
Climax...
and Pittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3688 7949 3702 7955 3703 7952 3701 7948
3702 7946 3703 7948 3706 7949 3707 7948
3706 7946 3706 7941 3709 7940 3709 7939
3711 7937 3712 7938 3712 7934 3695 7917
TIME...MOT...LOC 1824Z 251DEG 17KT 3697 7946
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Jul 3, 2:34 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT Mon Jul 3 2023
VAZ019-024-031900-
Rockbridge VA-Alleghany VA-
234 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of
east central Alleghany and Rockbridge Counties in west central
Virginia and the City of Lexington through 300 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Collierstown, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lexington...
Collierstown...
Rockbridge Baths...
Cornwall...
Fairfield...
Brownsburg...
and Vesuvius.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3793 7920 3789 7915 3786 7915 3784 7916
3782 7916 3780 7922 3781 7923 3779 7925
3767 7966 3773 7969 3776 7967 3777 7971
3781 7973 3804 7940
TIME...MOT...LOC 1834Z 248DEG 19KT 3779 7962
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSLocal storm report, Jul 3, 3:42 PM EDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
342 PM EDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Tstm Wnd Dmg 5 NW Mt Airy 36.99N 79.25W
07/03/2023 Pittsylvania VA Public
Several very large branches blown down by
thunderstorm winds on Piney Grove Road. Pea
size hail was also observed.
&&
PJHSpecial weather statement, Jul 3, 3:44 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT Mon Jul 3 2023
VAZ007-WVZ042-032015-
Tazewell VA-Mercer WV-
344 PM EDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of
northern Tazewell and southwestern Mercer Counties through 415 PM
EDT...
At 344 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gary to near War to near Amonate. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluefield...
Matoaka...
Pocahontas...
Bramwell...
Amonate...
Coaldale...
and Kegley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3716 8183 3723 8171 3720 8168 3721 8156
3724 8151 3726 8150 3725 8148 3727 8145
3727 8142 3731 8140 3732 8137 3742 8131
3742 8128 3744 8129 3745 8111 3728 8116
3722 8125 3722 8128 3720 8128 3715 8135
TIME...MOT...LOC 1944Z 263DEG 25KT 3737 8154 3727 8158 3721 8168
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Jul 3, 4:23 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT Mon Jul 3 2023
WVZ042-043-032100-
Mercer WV-Summers WV-
423 PM EDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of
south central Summers and central Mercer Counties through 500 PM
EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kegley, or near Princeton, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Princeton...
Athens...
Camp Creek...
Oakvale...
Elgood...
Spanishburg...
and Kegley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3756 8077 3743 8086 3741 8086 3739 8088
3738 8088 3732 8091 3736 8120 3747 8122
TIME...MOT...LOC 2023Z 262DEG 24KT 3742 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:52 PM EDT | Special Weather Statement | RNK | Henry | 23 min |
| Jul 2, 11:09 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 36 min |
| Jul 2, 11:40 PM EDT | Special Weather Statement | RNK | Amherst | 35 min |
| Jul 3, 12:04 AM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 32 min |
| Jul 3, 12:41 AM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| Jul 3, 1:15 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 45 min |
| Jul 3, 1:36 AM EDT | Special Weather Statement | RNK | Botetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more | 54 min |
| Jul 3, 2:03 AM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell, Wythe | 57 min |
| Jul 3, 2:09 AM EDT | Special Weather Statement | RNK | Bath | 36 min |
| Jul 3, 1:38 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jul 3, 2:24 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| Jul 3, 2:34 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 26 min |
| Jul 3, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 64 min |
| Jul 3, 4:50 PM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| Jul 3, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 44 min |
| Jul 3, 7:05 PM EDT | Special Weather Statement | RNK | Bedford | 25 min |
| Jul 3, 7:11 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 19 min |
| Jul 3, 7:31 PM EDT | Special Weather Statement | RNK | Amherst | 14 min |
| Jul 3, 7:53 PM EDT | Special Weather Statement | RNK | Amherst | 22 min |
| Jul 3, 7:54 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 21 min |
| Jul 2, 9:21 PM EDT | Special Weather Statement | RNK | Greenbrier | 24 min |
| Jul 3, 12:08 AM EDT | Special Weather Statement | RNK | Greenbrier, Mercer, Monroe, Summers | 67 min |
| Jul 3, 12:30 AM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Mercer, Monroe, Summers | 45 min |
| Jul 3, 3:44 PM EDT | Special Weather Statement | RNK | McDowell | 31 min |
| Jul 3, 4:23 PM EDT | Special Weather Statement | RNK | Mercer | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2023Severe Thunderstorm Warnings in Virginia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.